Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 121, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 28, 2002, 4:04 PM EDT for Cumberland County, Dauphin County, York County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2002, 4:04 PM EDT (20:04 UTC)
- Expired
- Jul 28, 2002, 5:00 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Cumberland County, PA, Dauphin County, PA, York County, PA
The radar
The State College radar (KCCX), 124 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1122 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
648 WUUS51 KCTP 282004 SVRCTP PAC041-043-133-282100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 404 PM EDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 500 PM EDT. * AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LOWER ALLEN...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VALLEY GREEN AND HANOVER AROUND 410 PM. MIDDLETOWN AND CLIFTON AROUND 415 PM. THREE MILE ISLAND AND WEIGELSTOWN AROUND 420 PM. MANCHESTER AND EMIGSVILLE AROUND 430 PM. YORK AROUND 435 PM. JACOBUS AROUND 440 PM. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. $$ FITZGERALD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:30 PM EDT, 34 minutes earlier.
Area forecast discussion, Jul 28, 3:30 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 330 PM EDT SUN JUL 28 2002 WARM FRONT ACROSS NCENTRAL PA INTO ERN GREAT LAKES HELPED TO INDUCE AND FOCUS EARLY MORNING CONVECTION WITH A FEW CELLS LINGERING INTO EARLY THIS AFTN. MORE CONVECTION FIRING OVER OHIO AND MICH EXPECTED TO MOVE EAST/SE INTO PA THIS EVENING. WARM FRONT OVER PA WILL CONTINUE TO SERVE AS FOCUS IN VERY MOIST AMS. LOW LEVEL SHEAR MAXIMIZED ALONG FRONT IN COMBINATION WITH MDT MID LEVEL FLOW SHOULD SUPPORT SOME SEVERE CELLS WITH POTENTIAL FOR TORNADOES ACROSS PARTS OF NORTH CENTRAL PA INTO THIS EVE. TOR WATCH ISSUED BY SPC TIL 8PM. HOT AND HUMID WX WITH SCT TSTMS WILL CONTINUE INTO TUE WHEN COLD FRONT/UPR TROF MOVES THROUGH BRINGING BETTER CHANCE AT ORGANIZED THUNDER. BEHIND THIS FRONT...COOLER AND DRIER WX FOR A FEW DAYS LATE IN THE WEEK BEFORE MARGINAL HEAT AND HUMIDITY BEGINNING TO BUILD BACK INTO AREA FOR NEXT WEEKEND. .CTP...TORNADO WATCH 543 FOR NRN PORTION OF CWA. GARTNER
In the hours before
Special weather statement, Jul 28, 11:44 AM EDT, 4 hours 20 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-282245- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1144 AM EDT SUN JUL 28 2002 ...SEVERE THUNDERSTORMS AND LOCALLY VERY HEAVY RAIN ARE POSSIBLE THIS AFTERNOON AND EVENING... HOT AND HUMID AIR IS IN PLACE ACROSS ALL OF CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY. THUNDERSTORMS WILL DEVELOP IN THIS MUGGY AIRMASS THIS AFTERNOON INTO EARLY TONIGHT. HIGH TEMPERATURES IN THE UPPER 80S TO MID 90S...ALONG WITH INCREASING AND VEERING WINDS IN THE LOW TO MID LEVELS OF THE ATMOSPHERE...WILL HELP TO INTENSIFY THE THUNDERSTORMS THIS AFTERNOON...WITH SOME BECOMING SEVERE. ALTHOUGH THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF A DAMAGING WIND GUST AROUND 60 MPH...LARGE HAIL AND AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY VERY HEAVY RAINFALL OF OVER 2 INCHES...AND RAPID RISES IN STREAMS AND CREEKS...COULD OCCUR IN PLACES THAT RECEIVE 2 OR 3 THUNDERSTORMS WITHIN A SHORT PERIOD OF TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA TODAY AND TONIGHT FOR FURTHER STATEMENTS...AND POSSIBLE SEVERE THUNDERSTORM WATCHES OR WARNINGS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. BUDD
Special weather statement, Jul 28, 3:09 PM EDT, 55 minutes before
PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053- 056>059-290000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 309 PM EDT SUN JUL 28 2002 ...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... MCKEAN...MONTOUR...LEBANON...DAUPHIN...PERRY...JUNIATA...MIFFLIN... SNYDER...SCHUYLKILL...CENTRE...CLINTON...WARREN...TIOGA...LYCOMING... NORTHUMBERLAND...CLEARFIELD...COLUMBIA...CAMERON...POTTER... ELK...SULLIVAN AND UNION. A WARM FRONT WAS LIFTING THROUGH NORTHERN PENNSYLVANIA THIS AFTERNOON...ALLOWING HOT AND HUMID AIR TO FLOW INTO THE STATE. THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR THE WARM FRONT THROUGH THIS EVENING. CONDITIONS ARE FAVORABLE ACROSS MOST OF NORTHERN PENNSYLVANIA FOR SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES. KEEP AN EYE TO THE SKY FOR THREATENING WEATHER AND BE READY TO MOVE TO SAFETY IF NECESSARY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER UPDATES.
Local storm report, Jul 28, 4:03 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
403 PM EDT SUN JUL 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM 4 NW PITTSFIELD PA WIND DAMAGE
07/28/02 WARREN *** 0 DEAD, 0 INJ ***
TREES/WIRES
DOWN...POTENTIAL TORNADO
SIGHTEDREPORTED BY OTHER
0212 PM NEARBY CLARENDON PA WIND DAMAGE
07/28/02 WARREN TREE DOWN ACROSS
ROADREPORTED BY LAW
ENFORCEMENT
BUDDThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:54 AM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 51 min |
| Jul 28, 12:59 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 61 min |
| Jul 28, 1:52 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 38 min |
| Jul 28, 2:17 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean | 58 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.